March  2013, 3(1): 83-119. doi: 10.3934/mcrf.2013.3.83

Bounded real and positive real balanced truncation for infinite-dimensional systems

1. 

Environment & Sustainability Institute, College of Engineering, Mathematics and Physical Sciences, University of Exeter Cornwall Campus, Cornwall, TR10 9EZ, United Kingdom

2. 

Department of Mathematical Sciences, University of Bath, Claverton Down, Bath, BA2 7AY, United Kingdom

Received  February 2012 Revised  January 2013 Published  February 2013

Bounded real balanced truncation for infinite-dimensional systems is considered. This provides reduced order finite-dimensional systems that retain bounded realness. We obtain an error bound analogous to the finite-dimensional case in terms of the bounded real singular values. By using the Cayley transform a gap metric error bound for positive real balanced truncation is subsequently obtained. For a class of systems with an analytic semigroup, we show rapid decay of the bounded real and positive real singular values. Together with the established error bounds, this proves rapid convergence of the bounded real and positive real balanced truncations.
Citation: Chris Guiver, Mark R. Opmeer. Bounded real and positive real balanced truncation for infinite-dimensional systems. Mathematical Control and Related Fields, 2013, 3 (1) : 83-119. doi: 10.3934/mcrf.2013.3.83
References:
[1]

Brian D. O. Anderson and Sumeth Vongpanitlerd, "Network Analysis and Synthesis: A Modern Systems Theory Approach," Prentice Hall, 1973.

[2]

Athanasios C. Antoulas, "Approximation of Large-Scale Dynamical Systems," Advances in Design and Control, 6, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2005. doi: 10.1137/1.9780898718713.

[3]

Vitold Belevitch, "Classical Network Theory," Holden-Day, San Francisco, Calif.-Cambridge-Amsterdam, 1968.

[4]

Ronald R. Coifman and Richard Rochberg, Representation theorems for holomorphic and harmonic functions in $L^p$, in "Representation Theorems for Hardy Spaces," Astérisque, 77, Soc. Math. France, Paris, (1980), 11-66.

[5]

Ruth Curtain, Kalle Mikkola and Amol Sasane, The Hilbert-Schmidt property of feedback operators, J. Math. Anal. Appl., 329 (2007), 1145-1160. doi: 10.1016/j.jmaa.2006.07.037.

[6]

Uday B. Desai and Debajyoti Pal, A transformation approach to stochastic model reduction, IEEE Trans. Automat. Control, 29 (1984), 1097-1100. doi: 10.1109/TAC.1984.1103438.

[7]

Dale F. Enns, Model reduction with balanced realizations: An error bound and a frequency weighted generalization, Proc. CDC, (1984), 127-132. doi: 10.1109/CDC.1984.272286.

[8]

Keith Glover, All optimal Hankel-norm approximations of linear multivariable systems and their $L^{\infty} $-error bounds, Internat. J. Control, 39 (1984), 1115-1193. doi: 10.1080/00207178408933239.

[9]

Keith Glover, Ruth F. Curtain and Jonathan R. Partington, Realisation and approximation of linear infinite-dimensional systems with error bounds, SIAM J. Control Optim., 26 (1988), 863-898. doi: 10.1137/0326049.

[10]

Serkan Gugercin and Athanasios C. Antoulas, A survey of model reduction by balanced truncation and some new results, Internat. J. Control, 77 (2004), 748-766. doi: 10.1080/00207170410001713448.

[11]

Chris Guiver, "Model Reduction by Balanced Truncation," Ph.D thesis, University of Bath, 2012. Available from: http://opus.bath.ac.uk/32863/.

[12]

Chris Guiver and Mark R. Opmeer, Model reduction by balanced truncation for systems with nuclear Hankel operators, submitted, 2011.

[13]

Chris Guiver and Mark R. Opmeer, An error bound in the gap metric for dissipative balanced approximations, submitted, 2012.

[14]

P. Harshavardhana, "Model Reduction Methods in Control and Signal Processing," Ph.D thesis, Univ. South. Calif. EE Dept., Los Angeles, CA, 1984.

[15]

P. Harshavardhana, Edmond A. Jonckheere and Leonard M. Silverman, Stochastic balancing and approximation-stability and minimality, IEEE Trans. Automat. Control, 29 (1984), 744-746. doi: 10.1109/TAC.1984.1103631.

[16]

Tosio Kato, "Perturbation Theory for Linear Operators," Classics in Mathematics, Springer-Verlag, Berlin, 1995.

[17]

Kalle Mikkola, "Infinite-Dimensional Linear Systems, Optimal Control and Algebraic Riccati Equations," Thesis (D.Sc.(Tech.))–Teknillinen Korkeakoulu, Helsinki, Finland, 2002.

[18]

Bruce C. Moore, Principal component analysis in linear systems: Controllability, observability, and model reduction, IEEE Trans. Automat. Control, 26 (1981), 17-32. doi: 10.1109/TAC.1981.1102568.

[19]

Philippe C. Opdenacker and Edmond A. Jonckheere, A contraction mapping preserving balanced reduction scheme and its infinity norm error bounds, IEEE Trans. Circuits and Systems, 35 (1988), 184-189. doi: 10.1109/31.1720.

[20]

Mark R. Opmeer, Model reduction for distributed parameter systems: A functional analytic view, American Control Conference, (2012), 1418-1423.

[21]

Mark R. Opmeer, Decay of Hankel singular values of analytic control systems, Systems Control Lett., 59 (2010), 635-638. doi: 10.1016/j.sysconle.2010.07.009.

[22]

Lars Pernebo and Leonard M. Silverman, Model reduction via balanced state space representations, IEEE Trans. Automat. Control, 27 (1982), 382-387. doi: 10.1109/TAC.1982.1102945.

[23]

Richard Rebarber, Conditions for the equivalence of internal and external stability for distributed parameter systems, IEEE Trans. Automat. Control, 38 (1993), 994-998. doi: 10.1109/9.222318.

[24]

Marvin Rosenblum and James Rovnyak, "Hardy Classes and Operator Theory," Dover Publications, Inc., Mineola, NY, 1997.

[25]

Dietmar Salamon, Infinite-dimensional linear systems with unbounded control and observation: A functional analytic approach, Trans. Amer. Math. Soc., 300 (1987), 383-431. doi: 10.2307/2000351.

[26]

Dietmar Salamon, Realization theory in Hilbert space, Math. Systems Theory, 21 (1989), 147-164. doi: 10.1007/BF02088011.

[27]

Olof J. Staffans, Quadratic optimal control of regular well-posed linear systems, with applications to parabolic equations, 1997.

[28]

Olof J. Staffans, Quadratic optimal control of stable well-posed linear systems, Trans. Amer. Math. Soc., 349 (1997), 3679-3715. doi: 10.1090/S0002-9947-97-01863-1.

[29]

Olof J. Staffans, Quadratic optimal control of well-posed linear systems, SIAM J. Control Optim., 37 (1999), 131-164. doi: 10.1137/S0363012996314257.

[30]

Olof J. Staffans, Passive and conservative continuous-time impedance and scattering systems. I. Well-posed systems, Math. Control Signals Systems, 15 (2002), 291-315. doi: 10.1007/s004980200012.

[31]

Olof J. Staffans, "Well-Posed Linear Systems," Encyclopedia of Mathematics and its Applications, 103, Cambridge University Press, Cambridge, 2005. doi: 10.1017/CBO9780511543197.

[32]

Weiqian Sun, Pramod P. Khargonekar and Duksun Shim, Solution to the positive real control problem for linear time-invariant systems, IEEE Trans. Automat. Control, 39 (1994), 2034-2046. doi: 10.1109/9.328822.

[33]

George Weiss, Admissibility of unbounded control operators, SIAM J. Control Optim., 27 (1989), 527-545. doi: 10.1137/0327028.

[34]

George Weiss, Admissible observation operators for linear semigroups, Israel J. Math., 65 (1989), 17-43. doi: 10.1007/BF02788172.

[35]

George Weiss, Representation of shift-invariant operators on $L^2$ by $H^\infty$ transfer functions: An elementary proof, a generalization to $L^p$, and a counterexample for $L^\infty$, Math. Control Signals Systems, 4 (1991), 193-203. doi: 10.1007/BF02551266.

[36]

George Weiss, Transfer functions of regular linear systems. I. Characterizations of regularity, Trans. Amer. Math. Soc., 342 (1994), 827-854. doi: 10.2307/2154655.

[37]

Martin Weiss and George Weiss, Optimal control of stable weakly regular linear systems, Math. Control Signals Systems, 10 (1997), 287-330. doi: 10.1007/BF01211550.

[38]

John T. Wen, Time domain and frequency domain conditions for strict positive realness, IEEE Trans. Automat. Control, 33 (1988), 988-992. doi: 10.1109/9.7263.

show all references

References:
[1]

Brian D. O. Anderson and Sumeth Vongpanitlerd, "Network Analysis and Synthesis: A Modern Systems Theory Approach," Prentice Hall, 1973.

[2]

Athanasios C. Antoulas, "Approximation of Large-Scale Dynamical Systems," Advances in Design and Control, 6, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2005. doi: 10.1137/1.9780898718713.

[3]

Vitold Belevitch, "Classical Network Theory," Holden-Day, San Francisco, Calif.-Cambridge-Amsterdam, 1968.

[4]

Ronald R. Coifman and Richard Rochberg, Representation theorems for holomorphic and harmonic functions in $L^p$, in "Representation Theorems for Hardy Spaces," Astérisque, 77, Soc. Math. France, Paris, (1980), 11-66.

[5]

Ruth Curtain, Kalle Mikkola and Amol Sasane, The Hilbert-Schmidt property of feedback operators, J. Math. Anal. Appl., 329 (2007), 1145-1160. doi: 10.1016/j.jmaa.2006.07.037.

[6]

Uday B. Desai and Debajyoti Pal, A transformation approach to stochastic model reduction, IEEE Trans. Automat. Control, 29 (1984), 1097-1100. doi: 10.1109/TAC.1984.1103438.

[7]

Dale F. Enns, Model reduction with balanced realizations: An error bound and a frequency weighted generalization, Proc. CDC, (1984), 127-132. doi: 10.1109/CDC.1984.272286.

[8]

Keith Glover, All optimal Hankel-norm approximations of linear multivariable systems and their $L^{\infty} $-error bounds, Internat. J. Control, 39 (1984), 1115-1193. doi: 10.1080/00207178408933239.

[9]

Keith Glover, Ruth F. Curtain and Jonathan R. Partington, Realisation and approximation of linear infinite-dimensional systems with error bounds, SIAM J. Control Optim., 26 (1988), 863-898. doi: 10.1137/0326049.

[10]

Serkan Gugercin and Athanasios C. Antoulas, A survey of model reduction by balanced truncation and some new results, Internat. J. Control, 77 (2004), 748-766. doi: 10.1080/00207170410001713448.

[11]

Chris Guiver, "Model Reduction by Balanced Truncation," Ph.D thesis, University of Bath, 2012. Available from: http://opus.bath.ac.uk/32863/.

[12]

Chris Guiver and Mark R. Opmeer, Model reduction by balanced truncation for systems with nuclear Hankel operators, submitted, 2011.

[13]

Chris Guiver and Mark R. Opmeer, An error bound in the gap metric for dissipative balanced approximations, submitted, 2012.

[14]

P. Harshavardhana, "Model Reduction Methods in Control and Signal Processing," Ph.D thesis, Univ. South. Calif. EE Dept., Los Angeles, CA, 1984.

[15]

P. Harshavardhana, Edmond A. Jonckheere and Leonard M. Silverman, Stochastic balancing and approximation-stability and minimality, IEEE Trans. Automat. Control, 29 (1984), 744-746. doi: 10.1109/TAC.1984.1103631.

[16]

Tosio Kato, "Perturbation Theory for Linear Operators," Classics in Mathematics, Springer-Verlag, Berlin, 1995.

[17]

Kalle Mikkola, "Infinite-Dimensional Linear Systems, Optimal Control and Algebraic Riccati Equations," Thesis (D.Sc.(Tech.))–Teknillinen Korkeakoulu, Helsinki, Finland, 2002.

[18]

Bruce C. Moore, Principal component analysis in linear systems: Controllability, observability, and model reduction, IEEE Trans. Automat. Control, 26 (1981), 17-32. doi: 10.1109/TAC.1981.1102568.

[19]

Philippe C. Opdenacker and Edmond A. Jonckheere, A contraction mapping preserving balanced reduction scheme and its infinity norm error bounds, IEEE Trans. Circuits and Systems, 35 (1988), 184-189. doi: 10.1109/31.1720.

[20]

Mark R. Opmeer, Model reduction for distributed parameter systems: A functional analytic view, American Control Conference, (2012), 1418-1423.

[21]

Mark R. Opmeer, Decay of Hankel singular values of analytic control systems, Systems Control Lett., 59 (2010), 635-638. doi: 10.1016/j.sysconle.2010.07.009.

[22]

Lars Pernebo and Leonard M. Silverman, Model reduction via balanced state space representations, IEEE Trans. Automat. Control, 27 (1982), 382-387. doi: 10.1109/TAC.1982.1102945.

[23]

Richard Rebarber, Conditions for the equivalence of internal and external stability for distributed parameter systems, IEEE Trans. Automat. Control, 38 (1993), 994-998. doi: 10.1109/9.222318.

[24]

Marvin Rosenblum and James Rovnyak, "Hardy Classes and Operator Theory," Dover Publications, Inc., Mineola, NY, 1997.

[25]

Dietmar Salamon, Infinite-dimensional linear systems with unbounded control and observation: A functional analytic approach, Trans. Amer. Math. Soc., 300 (1987), 383-431. doi: 10.2307/2000351.

[26]

Dietmar Salamon, Realization theory in Hilbert space, Math. Systems Theory, 21 (1989), 147-164. doi: 10.1007/BF02088011.

[27]

Olof J. Staffans, Quadratic optimal control of regular well-posed linear systems, with applications to parabolic equations, 1997.

[28]

Olof J. Staffans, Quadratic optimal control of stable well-posed linear systems, Trans. Amer. Math. Soc., 349 (1997), 3679-3715. doi: 10.1090/S0002-9947-97-01863-1.

[29]

Olof J. Staffans, Quadratic optimal control of well-posed linear systems, SIAM J. Control Optim., 37 (1999), 131-164. doi: 10.1137/S0363012996314257.

[30]

Olof J. Staffans, Passive and conservative continuous-time impedance and scattering systems. I. Well-posed systems, Math. Control Signals Systems, 15 (2002), 291-315. doi: 10.1007/s004980200012.

[31]

Olof J. Staffans, "Well-Posed Linear Systems," Encyclopedia of Mathematics and its Applications, 103, Cambridge University Press, Cambridge, 2005. doi: 10.1017/CBO9780511543197.

[32]

Weiqian Sun, Pramod P. Khargonekar and Duksun Shim, Solution to the positive real control problem for linear time-invariant systems, IEEE Trans. Automat. Control, 39 (1994), 2034-2046. doi: 10.1109/9.328822.

[33]

George Weiss, Admissibility of unbounded control operators, SIAM J. Control Optim., 27 (1989), 527-545. doi: 10.1137/0327028.

[34]

George Weiss, Admissible observation operators for linear semigroups, Israel J. Math., 65 (1989), 17-43. doi: 10.1007/BF02788172.

[35]

George Weiss, Representation of shift-invariant operators on $L^2$ by $H^\infty$ transfer functions: An elementary proof, a generalization to $L^p$, and a counterexample for $L^\infty$, Math. Control Signals Systems, 4 (1991), 193-203. doi: 10.1007/BF02551266.

[36]

George Weiss, Transfer functions of regular linear systems. I. Characterizations of regularity, Trans. Amer. Math. Soc., 342 (1994), 827-854. doi: 10.2307/2154655.

[37]

Martin Weiss and George Weiss, Optimal control of stable weakly regular linear systems, Math. Control Signals Systems, 10 (1997), 287-330. doi: 10.1007/BF01211550.

[38]

John T. Wen, Time domain and frequency domain conditions for strict positive realness, IEEE Trans. Automat. Control, 33 (1988), 988-992. doi: 10.1109/9.7263.

[1]

Belinda A. Batten, Hesam Shoori, John R. Singler, Madhuka H. Weerasinghe. Balanced truncation model reduction of a nonlinear cable-mass PDE system with interior damping. Discrete and Continuous Dynamical Systems - B, 2019, 24 (1) : 83-107. doi: 10.3934/dcdsb.2018162

[2]

W. Layton, R. Lewandowski. On a well-posed turbulence model. Discrete and Continuous Dynamical Systems - B, 2006, 6 (1) : 111-128. doi: 10.3934/dcdsb.2006.6.111

[3]

Chris Guiver. The generalised singular perturbation approximation for bounded real and positive real control systems. Mathematical Control and Related Fields, 2019, 9 (2) : 313-350. doi: 10.3934/mcrf.2019016

[4]

Sergey V Lototsky, Henry Schellhorn, Ran Zhao. An infinite-dimensional model of liquidity in financial markets. Probability, Uncertainty and Quantitative Risk, 2021, 6 (2) : 117-138. doi: 10.3934/puqr.2021006

[5]

Peng Chen, Linfeng Mei, Xianhua Tang. Nonstationary homoclinic orbit for an infinite-dimensional fractional reaction-diffusion system. Discrete and Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021279

[6]

Rinaldo M. Colombo, Mauro Garavello. A Well Posed Riemann Problem for the $p$--System at a Junction. Networks and Heterogeneous Media, 2006, 1 (3) : 495-511. doi: 10.3934/nhm.2006.1.495

[7]

Björn Augner, Birgit Jacob. Stability and stabilization of infinite-dimensional linear port-Hamiltonian systems. Evolution Equations and Control Theory, 2014, 3 (2) : 207-229. doi: 10.3934/eect.2014.3.207

[8]

Radu Ioan Boţ, Sorin-Mihai Grad. On linear vector optimization duality in infinite-dimensional spaces. Numerical Algebra, Control and Optimization, 2011, 1 (3) : 407-415. doi: 10.3934/naco.2011.1.407

[9]

Ahmed Bchatnia, Aissa Guesmia. Well-posedness and asymptotic stability for the Lamé system with infinite memories in a bounded domain. Mathematical Control and Related Fields, 2014, 4 (4) : 451-463. doi: 10.3934/mcrf.2014.4.451

[10]

Yong Xia, Ruey-Lin Sheu, Shu-Cherng Fang, Wenxun Xing. Double well potential function and its optimization in the $N$ -dimensional real space-part Ⅱ. Journal of Industrial and Management Optimization, 2017, 13 (3) : 1307-1328. doi: 10.3934/jimo.2016074

[11]

Shu-Cherng Fang, David Y. Gao, Gang-Xuan Lin, Ruey-Lin Sheu, Wenxun Xing. Double well potential function and its optimization in the $N$ -dimensional real space-part Ⅰ. Journal of Industrial and Management Optimization, 2017, 13 (3) : 1291-1305. doi: 10.3934/jimo.2016073

[12]

Birgit Jacob, Hafida Laasri. Well-posedness of infinite-dimensional non-autonomous passive boundary control systems. Evolution Equations and Control Theory, 2021, 10 (2) : 385-409. doi: 10.3934/eect.2020072

[13]

Nicholas Westray, Harry Zheng. Constrained nonsmooth utility maximization on the positive real line. Mathematical Control and Related Fields, 2015, 5 (3) : 679-695. doi: 10.3934/mcrf.2015.5.679

[14]

Satoshi Ito, Soon-Yi Wu, Ting-Jang Shiu, Kok Lay Teo. A numerical approach to infinite-dimensional linear programming in $L_1$ spaces. Journal of Industrial and Management Optimization, 2010, 6 (1) : 15-28. doi: 10.3934/jimo.2010.6.15

[15]

Max E. Gilmore, Chris Guiver, Hartmut Logemann. Sampled-data integral control of multivariable linear infinite-dimensional systems with input nonlinearities. Mathematical Control and Related Fields, 2022, 12 (1) : 17-47. doi: 10.3934/mcrf.2021001

[16]

Martin Redmann, Melina A. Freitag. Balanced model order reduction for linear random dynamical systems driven by Lévy noise. Journal of Computational Dynamics, 2018, 5 (1&2) : 33-59. doi: 10.3934/jcd.2018002

[17]

T. J. Sullivan. Well-posed Bayesian inverse problems and heavy-tailed stable quasi-Banach space priors. Inverse Problems and Imaging, 2017, 11 (5) : 857-874. doi: 10.3934/ipi.2017040

[18]

Jon Johnsen. Well-posed final value problems and Duhamel's formula for coercive Lax–Milgram operators. Electronic Research Archive, 2019, 27: 20-36. doi: 10.3934/era.2019008

[19]

Doria Affane, Mustapha Fateh Yarou. Well-posed control problems related to second-order differential inclusions. Evolution Equations and Control Theory, 2022, 11 (4) : 1229-1249. doi: 10.3934/eect.2021042

[20]

Eleonora Bardelli, Andrea Carlo Giuseppe Mennucci. Probability measures on infinite-dimensional Stiefel manifolds. Journal of Geometric Mechanics, 2017, 9 (3) : 291-316. doi: 10.3934/jgm.2017012

2021 Impact Factor: 1.141

Metrics

  • PDF downloads (93)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]